Background: South Africa adopted a policy of decentralization of drug-‐resistant TB treatment to satellite and outpatient sites in 2011. Outcomes of treatment at these new sites are not yet known. We report on the occurrence of adverse events (AE) to treatment at two outpatient, decentralized, drug-‐resistant tuberculosis (DR-‐TB) treatment sites in Johannesburg, South Africa. Methods: Combined retrospective and prospective medical record review of the six-‐month intensive phase of treatment for patients (>18 years old) with DR-‐TB registered between May 2012 to December 2013. Patients who transferred out or were lost to follow-‐up during the study period were excluded. A standardized regimen of kanamycin, moxifloxacin, ethionamide and terizidone was used according to the South African national DR-‐TB guidelines. Results: All 217 patients had resistance to rifampicin; 41 (20%) were also resistant to isoniazid (MDR-‐TB). 179 (82%) of patients were co-‐infected with HIV with a median CD4 count of 114 cells/μl. 240 AEs were recorded in 118 (54%) patients: hearing loss (18% of patients), hypokalemia (5%), acute kidney injury (4%) peripheral neuropathy (6%) and vomiting (4%) were the most common. Severe AEs (grade 3 to 5) accounted for 73 (30%) of AEs and were reported in 38 (18%) patients. Severe AEs were more likely to occur in those 50 years or older [Odds ratio: 5.9, 95%CI: 1.5 –23.4], in HIV co-‐infected with CD4 < 100 cells/μl [2.3, CI: 1.2-‐4.4] and in those diagnosed with DR-‐TB in an inpatient setting ([1.9, CI 1.1-‐3.4]. Acute kidney injury was more likely to occur in men [2.3, CI 0.9-‐5.6] and inpatients [2.8, CI 1.1-‐7.2]. 22 (10%) patients died during the intensive phase of treatment. No statistically significant differences were detected in AE incidence or severity according to HIV status [0.7, CI 0.3-‐1.5 and 1.6, CI 0.6-‐0.4]. Conclusions: These results suggest that severe adverse events are being experienced by a significant proportion of patients managed at outpatient DR-‐TB treatment sites. The most common toxicities: hearing loss, hypokalemia, and acute kidney injury, are all related to aminoglycoside treatment. As treatment of drug-‐resistant TB is further decentralized, training of health care workers to identify and treat adverse events is critical to improving treatment outcomes.
Conference: CROI 2015, Seattle, Washington, USA